Texas, 2025

Hail in Texas, March 23, 2025

March 23, 2025 · NWS FWD · 19 events in 5 counties and zones

A cold front moved through North and Central Texas on Sunday, May 23rd. As the cold front moved south, scattered storms developed along the boundary and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front moved through North and Central Texas on Sunday, May 23rd. As the cold front moved south, scattered storms developed along the boundary and produced large hail. The largest hail fell in Navarro and Henderson Counties, where golf ball sized hail stones were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 23, 12:57 PM CST, 4 hours 28 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will develop along a cold front this afternoon into this evening. A few storms could be strong to severe with large hail and high winds.
  • Above normal temperatures will continue all week with highs ranging from the mid 70s to low 90s.
  • Widespread rain chances return mid to late week, with the highest potential on Friday.
Area forecast discussion, Mar 23, 12:57 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
157 PM CDT Sun Mar 23 2025

...New Long Term...

.KEY MESSAGES...

- Scattered showers and thunderstorms will develop along a cold
  front this afternoon into this evening. A few storms could be
  strong to severe with large hail and high winds.

- Above normal temperatures will continue all week with highs
  ranging from the mid 70s to low 90s.

- Widespread rain chances return mid to late week, with the
  highest potential on Friday.

&&

.SHORT TERM... /Issued 111 PM CDT Sun Mar 23 2025/
/Through Monday/

A cold front continues to make its way through the region and is
roughly along a Bonham-Fort Worth-Comanche line as of 1 pm. A
healthy cumulus field has developed near the boundary, but recent
ACARS soundings reveal a strong cap remains in place - though it
has weakened significantly over the past several hours. There is
good consensus that the cap will erode over the next few hours,
resulting in the development of scattered showers and storms
sometime between 3-5 pm roughly near a Midlothian to Sulphur
Springs line. However, where convective development ends up
occurring will ultimately depend on when the cap breaks (or
weakens sufficiently) and where the cold front is at that point in
time, so there could be some slight adjustments. Moderate
instability and sufficient deep layer shear will support the
development of supercells which will be capable of producing large
hail and damaging winds. Very weak low-level shear will keep the
tornado threat at a minimum. The severe weather threat will come
to an end as the storms exit the region late this evening, though
a few showers or storms may linger across the Brazos Valley
slightly later as the front loses some of its momentum.

A cooler night is expected tonight in the wake of the cold front,
as winds become light beneath clearing skies. Low temperatures
will bottom out in the mid 40s to mid 50s. Significantly cooler
weather is not expected on Monday, but it should be a rather
pleasant day with low humidity and afternoon highs in the mid 70s
to mid 80s.

Barnes

&&

.LONG TERM... /NEW/
/Monday night through Next Weekend/

Our region will remain under an active weather pattern this week,
especially toward the end of the week into the weekend. A series
of shortwaves will travel across the southern Plains and will
interact with a fairly established moist low-level flow. But
before the widespread rain chances arrive, very warm weather
conditions are expected on Tuesday with light winds and plenty of
sunshine. Most locations along/west of I-35 will see highs in the
low 90s, and perhaps some locations across the far
western/southwestern zones may reach 95 degrees (40-50% chance).

Storm chances will begin to increase Tuesday night into Wednesday
over North Texas where a remnant weak surface boundary will be in
place. While the severe threat is low at this time, we can't rule
out some small hail and gusty winds with this activity. The next
system will move from the west during the Thursday-Friday period
and will bring widespread precipitation, especially across
Central Texas. Another storm system is forecast to arrive over
the weekend with an associated cold front moving southward. Given
the model differences in timing and progression of this system,
we will keep the low rain chances across portions of the region
through Sunday night.

At this time, the average rainfall totals for the week range from
1-3 inches region-wide with a low chance (10%) of higher amounts
near 3.5 inches. While this will be a well received rainfall,
there could be a threat for minor flooding if the same areas
receive multiple rounds of heavy rain. Additionally, we will
continue to monitor for the potential for some strong/severe
storms during the late week and weekend time frame.

Sanchez

&&

.AVIATION... /Issued 111 PM CDT Sun Mar 23 2025/
/18Z TAFs/

A cold front continues to make its way through D10, and a dense
cumulus field has developed near the front. Scattered showers and
storms are expected to develop within this cumulus field sometime
between 20-22Z and will move south through the evening. This
activity is expected to remain east/southeast of D10 but could get
close to KACT. However, due to the low confidence, have opted to
exclude any mention of precipitation in the KACT TAF at this time.
Winds will shift out of the northwest prior to the front's
arrival, with a shift out of the north expected behind the front.
Wind speeds will be between 10-15 knots with gusts up to 20-25
knots through the afternoon.

Wind speeds will weaken below 10 knots this evening and will
begin a gradual swing back out of the south overnight.
South/southeast winds are expected to return by 15-18Z Monday
with wind speeds remaining below 10 knots throughout the day. VFR
will continue through the period.

Barnes

&&

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening across portions of Central and East TX. Even if
activation is not locally requested, any reports of hazardous
weather to the National Weather Service are appreciated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  80  57  90  62 /   5   0   0  10  30
Waco                52  81  57  89  61 /  30   0   0   5  10
Paris               47  76  51  85  57 /   5   0   0   5  40
Denton              44  79  52  88  57 /   0   0   0  10  30
McKinney            46  78  53  88  58 /   5   0   0  10  30
Dallas              52  81  57  90  63 /   5   0   0  10  30
Terrell             48  78  53  88  59 /  10   0   0   5  30
Corsicana           52  81  58  90  62 /  30   0   0   5  20
Temple              54  83  57  91  60 /  40   0   0   5   5
Mineral Wells       46  83  53  92  59 /   0   0   0  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Mar 23, 5:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
607 PM CDT Sun Mar 23 2025

TXZ146-232345-
Navarro TX-
607 PM CDT Sun Mar 23 2025

...A strong thunderstorm will impact portions of south central
Navarro County through 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angus, or 8 miles southwest of Corsicana, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Angus around 615 PM CDT.
  Corsicana around 620 PM CDT.
  Richland-Chambers Reservoir and Navarro around 625 PM CDT.

Other locations impacted by this storm include Mildred, Mustang, Oak
Valley, Retreat, Richland, Corbet, Powell, and Streetman.

This includes Interstate 45 between mile markers 213 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Texas.

&&

LAT...LON 3189 9631 3184 9641 3191 9661 3205 9660
      3213 9633
TIME...MOT...LOC 2307Z 271DEG 12KT 3198 9654

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

30

The radar

The Dallas/Ft Worth radar (KFWS), 104 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Navarro

When
March 23, 5:25 PM CST
Where
Navarro County, 1.38 mi S of Angus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.000, -96.430

Emergency manager reported nickel sized hail southwest of Angus.

Hail, Navarro

When
March 23, 5:33 PM CST
Where
Navarro County, 2.72 mi WNW of Eureka
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.040, -96.340

Public reported half dollar sized hail in Mildred via social media picture.

Hail, Navarro

When
March 23, 5:54 PM CST
Where
Navarro County, Kerens
Measured
1.75 in hail
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.130, -96.230

Emergency manager reported golf ball hail in Kerens.

Hail, Henderson

When
March 23, 6:09 PM CST
Where
Henderson County, 4.02 mi SW of Cedar Creek Res Sout
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -96.150

Reported via mPING northwest of Trinidad.

Hail, Henderson

When
March 23, 6:11 PM CST
Where
Henderson County, 2.07 mi S of Cedar Creek Res Sout
Measured
1 in hail
Reported by
Public
Coordinates
32.200, -96.100

Reported via mPING west of Star Harbor.

Hail, Navarro

When
March 23, 6:30 PM CST
Where
Navarro County, 0.59 mi E of Purdon
Measured
1.75 in hail
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.950, -96.610

The emergency manager relayed a picture of golf ball sized hail near Purdon (FM 55).

Hail, Henderson

When
March 23, 6:59 PM CST
Where
Henderson County, 2.34 mi E of Murchison
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.280, -95.710

Amateur radio operator reported quarter sized hail at HWY 31 and FM 1803, east of Murchison.

Hail, Henderson

When
March 23, 7:06 PM CST
Where
Henderson County, 2.38 mi SSW of Brownsboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.270, -95.640

Amateur radio operator reported quarter sized hail at FM 607 and CR 3612 southwest of Brownsboro.

Hail, Henderson

When
March 23, 7:19 PM CST
Where
Henderson County, 2.92 mi E of New York
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.170, -95.620

Broadcast media reported half dollar size hail near New York southwest of Moore Station.

Hail, Limestone

When
March 23, 7:48 PM CST
Where
Limestone County, 3.28 mi SSE of Echols
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.640, -96.620

The EM reported that quarter sized hail fell at LCR 374 and Honest Ridge Road west of Mexia.

Hail, Anderson

When
March 23, 7:57 PM CST
Where
Anderson County, Frankston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.050, -95.500

Broadcast media reported quarter sized hail in Frankston.

Hail, Limestone

When
March 23, 8:05 PM CST
Where
Limestone County, 0.91 mi NW of Doyle
Measured
1 in hail
Reported by
Public
Coordinates
31.580, -96.530

Reported via mPING north of Groesbeck.

Hail, Henderson

When
March 23, 8:05 PM CST
Where
Henderson County, 7.03 mi E of Poynor
Measured
1.75 in hail
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
32.080, -95.460

Broadcast media reported golf ball sized hail in Berryville.

Hail, Limestone

When
March 23, 8:06 PM CST
Where
Limestone County, 0.91 mi NW of Doyle
Measured
1.25 in hail
Reported by
Public
Coordinates
31.580, -96.530

Reported via mPING north of Groesbeck.

Hail, Limestone

When
March 23, 8:11 PM CST
Where
Limestone County, 1.38 mi S of Shiloh
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.600, -96.470

Emergency manager reported half dollar to ping pong ball sized hail along LCR 456 south of Mexia.

Hail, Limestone

When
March 23, 8:57 PM CST
Where
Limestone County, 4.72 mi E of Oletha
Measured
1 in hail
Reported by
Public
Coordinates
31.370, -96.340

Reported via mPING east of Oletha.

Hail, Bell

When
March 23, 8:59 PM CST
Where
Bell County, Holland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.880, -97.400

Fire department reported quarter sized hail in Holland.

Hail, Limestone

When
March 23, 9:00 PM CST
Where
Limestone County, 3.03 mi ENE of Oletha
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.380, -96.370

Amateur radio operator reported quarter sized hail covering the ground on the southwest side of Lake Limestone.

Hail, Limestone

When
March 23, 9:04 PM CST
Where
Limestone County, 4.72 mi E of Oletha
Measured
1.5 in hail
Reported by
Public
Coordinates
31.370, -96.340

Public reported ping pong ball sized hail at CR 750 and CR 750A on Lake Limestone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242112, 1242113, 1242114, 1242121, 1242122, 1242115, 1242124, 1242125, 1242126, 1241940, 1242127, 1241941, 1242128, 1242102, 1242103, 1242104, 1242106, 1242107, 1242109.